Erowid References Database
Manaboriboon B, Chomchai C.
“Dextromethorphan abuse in Thai adolescents: A report of two cases and review of literature”.
J Med Assoc Thai. 2005 Nov;88 Suppl 8:S242-5.
INTRODUCTION: Dextromethorphan is an opiod-derived, easily available cough remedy that, when used in large quantities, can have stimulatory effects which mimic that of amphetamine and other psychedelic drugs. Due to its easy availability, dextromethorphan is gaining widespread popularity as a recreational drug among Thai youths. Symptoms of overdose are directly related to its pharmacodynamic and pharmacokinetic properties. Dextromethorphan is metabolized by cytochrome p450 2D6, an isoenzyme that exhibit polymorphism in Asians. The drug is also a serotonin-reuptake inhibitor and has significant interactions with other drugs that exert their effects through the serotonin pathway such as the amphetamines, cocaine, and Lysergic Acid (LSD). CASE REPORT: We report here two cases of dextromethorphan overdose that presented to the Pediatric Toxicology Service at Siriraj Hospital, Bangkok, Thailand. Both cases presented with hyper-agitation, confusion, with signs of sympathomimetic overdose. Both patients were treated with supportive care and fully recovered within 24 hours without sequalae. CONCLUSION: Although the acute toxicity of dextromethorphan is abated within 24 hours, its pharmacological properties still render it a dangerous drug to use alone or in combination with other drugs.
[ Cite HTML